Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS State College, PA

May 30, 2017Bedford County, Fulton County, Huntingdon County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 30, 2017, 2:13 PM EDT for Bedford County, Fulton County, Huntingdon County, Pennsylvania. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 2:13 PM EDT (18:13 UTC)
Expired
May 30, 2017, 3:15 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, PA, Fulton County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 80 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 2:44 PM EDTTSTM WND DMG1 Wnw Hopewell, PATREES DOWN NEAR THE INTERSECTION OF RAYSTOWN ROAD AND PINCHOT ROAD WEST OF HOPEWELL.
May 30, 2:50 PM EDTTSTM WND DMGSaxton, PATREES AND WIRES DOWN ON BRANCH STREET IN SAXTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 12:39 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

555 
WUUS51 KCTP 301813
SVRCTP
PAC009-057-061-301915-
/O.NEW.KCTP.SV.W.0052.170530T1813Z-170530T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
213 PM EDT TUE MAY 30 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bedford County in south central Pennsylvania...
  Southern Huntingdon County in central Pennsylvania...
  Northeastern Fulton County in south central Pennsylvania...

* Until 315 PM EDT

* At 213 PM EDT, severe thunderstorms were located along a line
  extending from near Trough Creek State Park to near Dudley, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is possible. Expect wind damage 
           to trees and power lines. 

* Locations impacted include...
  Waterfall, Dudley, Rockhill Furnace, Shy Beaver, Wells Tannery,
  Fort Littleton, Trough Creek State Park, New Enterprise, Saltillo
  and Cassville.

This includes The Pennsylvania Turnpike from mile markers 181 to 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms are capable of producing all types of severe
weather including extremely large hail, destructive straight line
winds and tornadoes. Move quickly to a safe shelter such as an
interior room, a bathroom, closet or basement.

&&

LAT...LON 4011 7843 4023 7837 4025 7831 4025 7829
      4027 7827 4033 7814 4033 7773 4026 7771
      4018 7779 4009 7784 4005 7788
TIME...MOT...LOC 1813Z 266DEG 21KT 4029 7803 4017 7828 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:33 PM EDT, 40 minutes earlier.

Area forecast discussion, May 30, 1:33 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service State College PA
133 PM EDT Tue May 30 2017

.SYNOPSIS...
An upper level trough will remain centered over southeast Canada
and the northeast conus through the next week. With the
exception of Thursday, shortwaves rotating through the trough
will bring unsettled weather with frequent opportunities for
showers.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1730Z radar shows severe storms firing across the watch area
with the strongest storms moving through the western half of
central PA. Low LCL's at 700m along with good directional sheer
could allow for isolated tornadoes. Strong winds, along with
freezing levels around 10KFT have allowed for tall hail cores.
Current the preferred storm type based on 1) model hodographs,
2) EHI values of 1-2 m2/s2 so currently supercell though the
southern storms seem to be transitioning to bow/line segments.
The strongest storms along and south of I 80. These storms will
progress eastward and should continue into the very early
evening (with the target area between the I-99/rt220 and the wrn
edge of the stratus deck across the SE half of the CWA).

In addition to the threat for localized damaging wind gusts and
a few instances of large hail with the expected supercells,
there is the potential for one or two EF0-EF1 tornadoes based on
the strength of the LLVL shear within the region bounded by
a line from KBFD-KFIG-KAOO-KHGR-KIPT-KELM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Convection is expected to die out pretty quickly around 00Z
this evening, as showers/storms encounter more stable
environment across eastern Pa and shortwave lifts northeast into
New Eng. Additional weak shortwave energy is progged to rotate
through tonight. However, only very marginal instability will be
left over, resulting in only isold showers after midnight.
Partial clearing, wet ground and light wind will likely result
in patchy fog overnight across much of the region.

Next in series of shortwaves is progged to swing through the
region Wednesday, accompanied by scattered showers/storms
occurring mainly during the afternoon. Despite lack of much
CAPE, strong mid level flow and associated 0-6km shear could
support organized convection with the threat of damaging wind
gusts in a few locations. Well mixed soundings and mean 850mb
temps of 8-12C should translate to max temps from the mid 60s
over the highest terrain of the Alleghenies, to the upper 70s
across the Lower Susq Valley.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
There is fairly strong model consensus for a mostly sunny/dry
Thursday, as surface ridge and associated low PWAT air mass
builds across the region. In the longer range, persistent upper
level trough over southeast Canada and the northeast conus will
dominant our wx pattern Fri-Mon, producing frequent
opportunities for showers and temperatures around to slightly
below normal.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
IFR-LMVFR ceilings expected to persist for much of the day
across the eastern TAFs in ZNY sector.

Periods of MVFR cigs across the central third of the state with
larger breaks in the clouds and generally sct-bkn vfr cigs over
western PA helping to fuel another band or two of developing
TSRA.

The most likely timing for scattered strong to severe storms
will be 17-22z along/ahead of weak surface front pushing east
across the airspace.

included a few 2-4hr MVFR TEMPO group for sites to the west of
the Susq River to account for the approx timing of individual
bands of convection. This may need to be enhanced with the
18z TAF issuance.

It is still unclear how much the shallow bkn-ovc low clouds
will impact tstm risk as storms push east over ZNY sector and
have opted for shra (vs -tsra) as the primary weather type at
KMDT and KLNS due to limited instability, with a tempo TSRA
group at KIPT til 19Z then VCTS afterward until 23Z.

The models seem to be in agreement with patchy fog/low stratus
redeveloping tonight especially over the eastern 1/2 of the
airspace with restrictions possible into Wednesday morning.

.OUTLOOK...

Wed...AM Low cigs psbl ern 1/3. PM Isold-sct strong/svr storms
psbl.

Thu...AM fog/low cigs psbl wrn 1/2.

Fri-Sat...Periods of sub-VFR likely with showers and
thunderstorms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald/Lambert
NEAR TERM...Lambert/Ceru
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...Lambert/Steinbugl
Hazardous weather outlook, May 30, 1:54 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
154 PM EDT Tue May 30 2017

PAZ004-005-311800-
Warren-McKean-
154 PM EDT Tue May 30 2017

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe thunderstorms with strong winds and hail are
possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049-050-056-
063-064-311800-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Perry-Cumberland-
Adams-
154 PM EDT Tue May 30 2017

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe thunderstorms with strong winds and hail are
possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ051>053-057>059-065-066-311800-
Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon-York-
Lancaster-
154 PM EDT Tue May 30 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe thunderstorms with strong winds and hail are
possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, May 30, 1:00 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service State College PA
100 PM EDT TUE MAY 30 2017

PAZ035-036-301745-
Fulton PA-Franklin PA-
100 PM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF FULTON AND FRANKLIN
COUNTIES UNTIL 145 PM EDT...

At 1259 PM EDT, Doppler radar indicated a strong thunderstorm over
Warfordsburg, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Greencastle, Big Cove Tannery, Fort Loudon, Mercersburg, Needmore,
Warfordsburg, Claylick, McConnellsburg, St. Thomas, Williamson, State
Line, Upton, Warrenton, Middleburg, Maugansville and Whitetail Ski
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3972 7833 3976 7835 3978 7832 4000 7783
      3972 7771
TIME...MOT...LOC 1659Z 247DEG 34KT 3974 7822

Lambert
Special weather statement, May 30, 1:23 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service State College PA
123 PM EDT TUE MAY 30 2017

PAZ025-026-034-301815-
Bedford PA-Blair PA-Huntingdon PA-
123 PM EDT TUE MAY 30 2017

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD...BLAIR...AND
HUNTINGDON COUNTIES UNTIL 215 PM EDT...

At 123 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Roaring Spring to near Cessna. Movement was east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph are possible.

Locations impacted include...
Osterburg, Dudley, Martinsburg, Queen, Raystown Dam, New Enterprise,
Cessna, Shy Beaver, Roaring Spring, Trough Creek State Park,
Entriken, St. Clairsville, Claysburg, Hopewell, Marklesburg, New
Paris, Coalmont, Woodbury, Saxton and East Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4045 7797 4008 7821 4006 7870 4036 7847
TIME...MOT...LOC 1723Z 252DEG 19KT 4032 7839 4011 7857

Lambert
Special weather statement, May 30, 1:43 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service State College PA
143 PM EDT TUE MAY 30 2017

PAZ012-041-045-046-301815-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Northern Lycoming PA-
143 PM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOUTHERN LYCOMING...
SOUTHERN CLINTON...NORTHERN CLINTON...AND NORTHERN LYCOMING COUNTIES
UNTIL 215 PM EDT...

At 143 PM EDT, Doppler radar indicated a strong thunderstorm near
Lock Haven, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Jersey Shore, Williamsport, Avis, Waterville, Little Pine State Park
and Salladasburg.

LAT...LON 4115 7757 4124 7763 4145 7721 4121 7708
TIME...MOT...LOC 1743Z 246DEG 31KT 4120 7752

DeVoir
Local storm report, May 30, 1:50 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
150 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     HAIL             2 NE ALTOONA            40.53N  78.37W
05/30/2017  E1.00 INCH       BLAIR              PA   PUBLIC

            QUARTER-SIZED HAIL IN THE GREENWOOD NEIGHBORHOOD OF
            ALTOONA.

&&

EVENT NUMBER CTP1701194

EVANEGO
Local storm report, May 30, 2:06 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
206 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HAIL             ALEXANDRIA              40.56N  78.10W
05/30/2017  M0.75 INCH       HUNTINGDON         PA   SOCIAL MEDIA

            PENNY-SIZED HAIL COVERING THE GROUND NEAR ALEXANDRIA.

&&

EVENT NUMBER CTP1701195

EVANEGO
Local storm report, May 30, 2:13 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
213 PM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     TSTM WND DMG     3 NNE HUNTINGDON        40.54N  77.99W
05/30/2017                   HUNTINGDON         PA   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN ACROSS COLD SPRINGS ROAD NORTH OF
            HUNTINGDON BOROUGH.

&&

EVENT NUMBER CTP1701196

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:46 AM EDTSpecial Weather StatementCTPMifflin29 min
May 30, 9:48 AM EDTSpecial Weather StatementCTPClinton42 min
May 30, 10:17 AM EDTSpecial Weather StatementCTPMifflin43 min
May 30, 10:35 AM EDTSpecial Weather StatementCTPTioga55 min
May 30, 12:01 PM EDTSpecial Weather StatementCTPCambria44 min
May 30, 12:17 PM EDTSpecial Weather StatementCTPPotter43 min
May 30, 12:20 PM EDTSpecial Weather StatementCTPClinton40 min
May 30, 12:31 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon44 min
May 30, 12:34 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton56 min
May 30, 12:44 PM EDTSpecial Weather StatementCTPPotter46 min
May 30, 1:00 PM EDTSpecial Weather StatementCTPFulton45 min
May 30, 1:14 PM EDTSevere Thunderstorm WarningCTPClearfield, Elk61 min
May 30, 1:14 PM EDTTornado WarningCTPHuntingdon46 min
May 30, 1:22 PM EDTSevere Thunderstorm WarningCTPSomerset53 min
May 30, 1:23 PM EDTSpecial Weather StatementCTPBlair52 min
May 30, 1:43 PM EDTSpecial Weather StatementCTPClinton32 min
May 30, 1:45 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Mifflin60 min
May 30, 2:04 PM EDTSevere Thunderstorm WarningCTPClearfield41 min
May 30, 2:16 PM EDTSpecial Weather StatementCTPClinton29 min
May 30, 2:25 PM EDTSpecial Weather StatementCTPBedford, Fulton35 min
May 30, 2:33 PM EDTSpecial Weather StatementCTPJuniata27 min
May 30, 2:42 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton63 min
May 30, 2:43 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton, Huntingdon32 min
May 30, 2:48 PM EDTAreal Flood AdvisoryCTPCentre, Clearfield, Clinton117 min
May 30, 2:52 PM EDTSpecial Weather StatementCTPClinton38 min
May 30, 2:57 PM EDTAreal Flood AdvisoryCTPBedford, Huntingdon, Mifflin3 hr
May 30, 3:11 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton34 min
May 30, 3:13 PM EDTSevere Thunderstorm WarningCTPBedford, Cumberland, Franklin, Fulton, Huntingdon, Perry77 min
May 30, 3:29 PM EDTSpecial Weather StatementCTPCentre31 min
May 30, 3:40 PM EDTAreal Flood AdvisoryCTPBedford3 hr
May 30, 3:46 PM EDTAreal Flood AdvisoryCTPFranklin, Fulton3 hr
May 30, 4:03 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Lycoming, Union3 hr
May 30, 6:56 PM EDTSpecial Weather StatementCTPFranklin64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.